Ohio, 2013

Winter Storm in Ohio, February 16 to 17, 2013

February 16 to 17, 2013 · NWS CLE · 2 events in 2 counties and zones

Cold north to northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the afternoon hours of February 16th. The snow intensified during the evening hours with accumulations of 1 to 2 inches per hour.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Cold north to northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the afternoon hours of February 16th. The snow intensified during the evening hours with accumulations of 1 to 2 inches per hour. Visibilities at times were less than a quarter of a mile. The snow showers dissipated during the early morning hours of the 17th. A swath of 6 to 9 inches of snow was reported in Lorain County. 6 to 9 inches of snow was also reported across northern Geauga County. In Lorain County, spotters in Oberlin reported 8.2 and 9.0 inches of snow. A peak total of 9.0 inches was reported at Chardon in Geauga County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 16, 12:41 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 16, 12:41 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1241 PM EST SAT FEB 16 2013

.SYNOPSIS...
AN UPPER LEVEL TROUGH AND COLD TEMPERATURES WILL MOVE ACROSS THE
GREAT LAKES THIS WEEKEND. HIGH PRESSURE AT THE SURFACE WILL BUILD
INTO THE AREA BY SUNDAY NIGHT. THE SOUTH FLOW AND MODERATING
TEMPERATURES WILL RETURN ON MONDAY WITH THE NEXT COLD FRONT DUE BY
TUESDAY MORNING.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ON AND OFF SNOW SHOWERS FOR THE REMAINDER OF THE AFTERNOON
SPREADING IN FROM THE WEST WITH AN UPPER LEVEL TROUGH. MINOR IF
ANY ACCUMULATION. A LOT OF IT LOOKS TO BE DIURNALLY ENHANCED.
TEMPERATURES WITHIN A FEW DEGREES OF HIGHS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
SOME SNOW SHOWERS WILL LINGER IN NORTHWEST OHIO FOR A BIT TONIGHT.
OVER NORTHEAST OHIO AND NORTHWEST PA THE TROF WILL BE MOVING
THROUGH. THE WIND DIRECTION WILL BE NORTHEAST FOR A TIME SO THE
QUESTION IS HOW MUCH SNOW WILL FALL AND WILL AN ADVISORY BE NEEDED.
ALL THE FORECAST QPF FOR TONIGHT IS LEANING MORE TOWARD 1 TO 3
INCHES OF SNOW FOR THE SNOW BELT AREAS. INLAND NW PA MAY HAVE THE
BEST CHANCE OF REACHING THE CRITERIA FOR A LAKE EFFECT SNOW
ADVISORY LATE TONIGHT INTO SUNDAY. CONFIDENCE IS TOO LOW TO ISSUE
IT AT THIS TIME. THE FLOW WILL BECOME NORTHWEST OVER THAT AREA
LATE TONIGHT BUT INDICATIONS ARE THAT THE FLOW WILL BECOMING OVER
SOME ICE SO THAT COULD HELP LIMIT THE SNOWFALL.

SOME SNOW SHOWERS WILL LINGER OVER NORTHWEST PA EVEN WITH THE
AIRMASS DRYING OUT SUNDAY NIGHT.

CLOUDS WILL BE ON THE INCREASE MONDAY AND SOME RAIN COULD SNEAK INTO
THE TOLEDO AND FINDLAY AREAS BY DARK. OTHERWISE RAIN WILL BE
SPREADING ACROSS THE REGION MONDAY EVENING. THIS IS A SOMEWHAT QUICK
SHOT OF RAIN AND THE RAINFALL AMOUNTS SHOULD BE HALF AN INCH OR
LESS. STILL SOME QUESTION WHETHER IT COULD CHANGE OVER TO SNOW OVER
NORTHWEST OHIO BY DAYBREAK TUESDAY. AT THIS TIME KEPT IT JUST
RAIN...BUT IT COULD BE CLOSE. THE THREAT OF PRECIPITATION WILL
DECREASE QUICKLY FROM WEST TO EAST ON TUESDAY. THE FLOW WILL BE
WEST TUESDAY NIGHT WITH A LAKE AND 850 MB TEMPERATURE DIFFERENCE
OF NEAR 16C THE FLOW OVER THE ICE WILL LIMIT THE AMOUNT OF LAKE
EFFECT SNOW. ELSEWHERE DRY WITH SOME CLOUDS.

THE TEMPERATURE FORECAST IS TOUGH...ESPECIALLY THE LOWS NEAR THE
LAKESHORE BECAUSE OF THE CLOUD COVER AND THE FLOW OFF THE ICY LAKE.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
UPPER LEVEL LOW WILL BE OVER THE EASTERN GREAT LAKES FOR THE START
OF THE PERIOD. MODELS SUGGEST ONE LAST PIECE OF SHORTWAVE ENERGY
WILL MOVE AROUND THE WESTERN SIDE OF THE LOW AND PUSH A TROUGH
ACROSS EASTERN LAKE ERIE INTO NW PA. THIS SHOULD RESULT IN GOOD
COVERAGE OF SNOW SHOWERS IN THE SNOW BELT AND ESPECIALLY IN NW PA.
TEMPERATURES WILL SEE LITTLE RECOVERY IN NE OH/NW PA WHERE THE
COLDEST AIR WILL BE LOCATED...WHILE CLOUDS MAY START TO BREAK UP IN
NW OHIO AND ALLOW TEMPERATURES TO REBOUND TO THE MID/UPPER 20S.

SNOW SHOWERS WILL COME TO AN END BY THURSDAY AS A RIDGE QUICKLY
BUILDS EAST OVER THE REGION WITH VERY DRY AIR EXPANDING EAST ACROSS
LAKE ERIE. ANOTHER UPPER LOW WILL LIFT OUT OF THE FOUR CORNERS
REGION TOWARDS THE NORTHERN PLAINS/UPPER MIDWEST. A STRONG UPPER
LEVEL JET AND DEEP SOUTHWESTERLY FLOW WILL RESULT IN STRONG MOISTURE
ADVECTION TOWARDS THE GREAT LAKES REGION. GOOD CHANCES OF
PRECIPITATION ACCOMPANY THIS SURGE OF MOISTURE WITH TEMPERATURES
COLD ENOUGH TO SUPPORT SNOW. THE PREVIOUS FORECAST ALREADY HANDLED
THIS SYSTEM WELL WITH A QUICK SHOT OF SNOW ON THURSDAY NIGHT/FRIDAY
MORNING SO FEW CHANGES MADE AT THIS TIME.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
IT COULD BE A ROUGH TAF PERIOD WITH MAINLY VFR CONDITIONS WITH
OCCASIONAL IFR SNOW SHOWERS. THE SNOW SHOWERS SHOULD BECOME MORE
NUMEROUS FOR A HOURS THIS EVENING AND WILL LOWER ALL SITES TO MVFR
LATER THIS AFTERNOON. CONDITIONS SHOULD IMPROVE OVERNIGHT. A
TROUGH WILL SETTLE SOUTH ACROSS THE LOCAL AREA LATE TONIGHT.
EXPECT THE LAKE EFFECT TO RESUME AGAIN TOWARD 12Z. MORE IFR
WEATHER IS LIKELY AT KERI AND POSSIBLY AT KCLE AND KYNG. THE NORTH
WINDS AT KCLE SHOULD BE SHORT LIVED WITH THE FLOW MAINLY WEST TO
NORTHWEST THE REMAINDER OF THE PERIOD. THE WINDS WILL BECOME
SLIGHTLY MORE NORTHERLY SUNDAY MORNING BEHIND THE TROUGH.

OUTLOOK...NON-VFR LIKELY TO PERSIST INTO SUNDAY WHILE SHIFTING
INTO MAINLY THE SNOWBELT. NON-VFR POSSIBLE AGAIN AT TIMES FROM MONDAY
NIGHT THROUGH WEDNESDAY.

&&

.MARINE...
A TROUGH WILL LINGER ACROSS LAKE ERIE TODAY WITH WESTERLY FLOW
BECOMING NORTHWEST TONIGHT AS THE TROUGH PUSHES SOUTH OF THE LAKE.
WINDS WILL BE 15 KNOTS OR LESS THROUGH ABOUT MIDNIGHT...INCREASING
TO 15 TO 20 KNOTS ON THE EAST HALF OF THE LAKE THROUGH SUNDAY. LIGHT
WINDS ARE EXPECTED SUNDAY NIGHT AS A RIDGE BUILDS EAST ACROSS THE
LAKE.

SOUTHERLY FLOW WILL INCREASE MONDAY AHEAD OF THE NEXT LOW PRESSURE
SYSTEM APPROACHING FROM THE PLAINS. A STRONG COLD FRONT WILL PUSH EAST
ACROSS THE LAKE ON TUESDAY WITH WINDS SHIFTING TO WESTERLY AND
INCREASING TO AROUND 30 KNOTS. WINDS MAY APPROACH GALES ON THE EAST
HALF OF THE LAKE ON TUESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA/OUDEMAN
SHORT TERM...KIELTYKA
LONG TERM...KEC
AVIATION...KUBINA
MARINE...KEC
Hazardous weather outlook, Feb 16, 4:35 AM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
435 AM EST SAT FEB 16 2013

OHZ011>014-089-PAZ001-170945-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-
NORTHERN ERIE-
435 AM EST SAT FEB 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS WILL BE ON THE INCREASE TODAY AND ESPECIALLY TONIGHT.
SNOWFALL AMOUNTS SHOULD BE JUST UNDER THE CRITERIA FOR A LAKE
EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-OHZ003-006>010-017>023-027>033-036>038-047-
170945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-
PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-
MAHONING-MARION-MORROW-HOLMES-KNOX-
435 AM EST SAT FEB 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ002-003-170945-
SOUTHERN ERIE-CRAWFORD PA-
435 AM EST SAT FEB 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS WILL BE ON THE INCREASE TODAY AND ESPECIALLY TONIGHT.
SNOWFALL AMOUNTS WILL BE IN THE 1 TO 3 INCH RANGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOME SNOW SHOWERS WILL CONTINUE INTO SUNDAY. ADDITIONAL SNOWFALL
OF 1 TO 3 INCHES COULD BE CLOSE TO LAKE EFFECT SNOW ADVISORY
CRITERIA. LATER FORECASTS SHOULD BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 16, 9:40 AM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
940 AM EST SAT FEB 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             THOMPSON 5SW            41.65N  81.09W
02/16/2013  M2.0 INCH        GEAUGA             OH   TRAINED SPOTTER

            12 HOUR SNOWFALL.

&&

EVENT NUMBER CLE1300627

KNY
Local storm report, Feb 16, 9:41 AM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
941 AM EST SAT FEB 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     SNOW             MADISON VILLAGE         41.78N  81.03W
02/16/2013  M2.1 INCH        LAKE               OH   TRAINED SPOTTER

            12 HOUR SNOWFALL.

&&

EVENT NUMBER CLE1300628

KNY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Lorain

When
February 16, 2:00 PM EST to February 17, 4:00 AM EST
Where
Lorain forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

Cold north to northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the afternoon hours of February 16th. The snow intensified during the evening hours with accumulations of 1 to 2 inches per hour. Visibilities at times were less than a quarter of a mile. The snow showers dissipated during the early morning hours of the 17th. A swath of 6 to 9 inches of snow was reported in Lorain County. Spotters in Oberlin reported 8.2 and 9.0 inches of snow.

Winter Storm, Geauga

When
February 16, 2:00 PM EST to February 17, 4:00 AM EST
Where
Geauga forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Cold north to northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the afternoon hours of February 16th. The snow intensified during the evening hours with accumulations of 1 to 2 inches per hour. Visibilities at times were less than a quarter of a mile. The snow showers dissipated during the early morning hours of the 17th. 6 to 9 inches of snow was also reported across northern Geauga County. A peak total of 9.0 inches was reported at Chardon.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435597, 435598.